13 Feb (GAIA HEALTH – The antidepressant citalopram—brand names Celexa and Cipramil—has joined a growing list of drugs that can cause sudden death by stopping the heart. The study, published in the BMJ, found that the drug causes lengthening in the QT interval, a part of the heart beat cycle.Several drugs are noted for this issue. The most famous is methadone, noted for sudden death in some individuals, especially when dosage is increased too rapidly. There are no symptoms indicating a risk. A perfectly normal person will literally drop dead.
The heart beat is regulated by electrical pulses. Certain points of the wave pattern that’s printed out for an electrocardiogram (ECG) are labeled Q, R, S, and T, as illustrated in the graphic to the right.
If the time between Q and T is lengthened, it’s referred to as extended, elongated, or long QT syndrome, or QT interval prolongation. The only way to know if it’s happening is through an ECG.There are generally no external clues, so outside of testing, you would have no way of knowing that you’ve been affected.
The study’s authors are quite specific about the risk associated with Celexa. The larger the dose, the greater the risk. They noted that the FDA has said:
Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day.
A quick look at Medscape’s drug reference for citalopram confirms that statement.
The researchers examined 38,397 adults who were taking either an antidepressant or methadone at some point between February 1990 and August 2011, more than two decades. The antidepressants that subjects took were citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), amitriptyline, bupropion (Zyban), duloxetine (Cymbalta), mirtazapine (Remeron), nortriptyline, and venlafaxine (Effexor).
All study participants received an electrocardiogram (ECG) 14-90 days after they’d taken their prescribed drug. The study found that all antidepressants affect the QT interval to some degree, though methadone was worse by a significant amount.
Interestingly, bupropion (Zyban), had the opposite result of the other drugs. The QT interval was shortened. That, though, doesn’t make it safe, as a shorter QT interval can cause palpitations and fainting, and can also result in sudden cardiac arrest.
The worst of the antidepressants for lengthening the QT interval were citalopram (Celexa), escitalopram (Lexapro), and amitriptyline. However, overall, one in five people taking these drugs experienced abnormal ECGs with extended QT intervals. The authors state that the clinical significance of these findings is unknown.
We do know that an extended QT interval can result in sudden death. In reality, this doesn’t happen often—though no one can quantify the frequency of death. So, it seems that the only ethical approach is to inform people of the potential risk of sudden death by taking these drugs.
But we already know that genuine informed consent almost never happens. People are routinely told that the risk is minimal and the specifics are not stated. Ultimately, though, the only one who lives the the results are the person inside your own skin.
For more on this article go to GAIA Health.
More from my site
Tags: Amiodarone, antidepressants heart beat, Arsenic trioxide, Bepridil, BMJ, bupropion, Calcium=channel blockers: lidoflazine, Celexa, Cipramil, Cisapride, Citalopram, Cymbalta, Disopyramide, Dofetilide, effexor, FDA, Ibutrilide, Lexapro, methodone, Paxil, Procainamide, Prozac, QT syndrome, Quinidine, Remeron, Sotalol, zoloft, Zyban